Heavy Rain, Alachua
- When
- July 17, 12:53 PM EST to 2:00 PM EST
- Where
- Alachua County, 0.69 mi N of (Gnv)gainesville Arp
- Reported by
- ASOS
- Coordinates
- 29.690, -82.270
The Gainesville Regional Airport measured 3.01 inches of rainfall in 67 minutes.
A weak upper level trough combined with high moisture content and daytime instability formed severe storms along the sea breezes and resultant outflow boundaries.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
A weak upper level trough combined with high moisture content and daytime instability formed severe storms along the sea breezes and resultant outflow boundaries.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 17, 8:55 AM EST, 3 hours 58 minutes earlier.
Area Forecast Discussion National Weather Service Jacksonville FL 955 AM EDT Mon Jul 17 2017 .UPDATE...12Z sounding this morning showed moisture values similar to those from yesterday, with precipitable water values at 2.14 inches. Weak shortwave trough persists over the area. Showers and thundershowers are expected to to develop during the early and mid-afternoon. Some locally strong storms are possible, with heavy rains and wind gusts, with severe thunderstorms a bit less likely. Due to early morning clearing of the mid deck over the the Suwannee Valley and southward, storms are expected to be particularly strong once the seabreeze blows into the region due to diurnal heating. && .AVIATION...VFR conditions will prevail through the morning and into the early afternoon. IFR/MVFR conditions are likely to occur in the mid-afternoon as thunderstorms begin to develop throughout the region and move eastward. Winds will be light and variable during the morning and then increase with the development of the sea breeze. && .MARINE...Surface ridge will remain south of the area through the week. Light SW winds will become SE each afternoon with the afternoon seabreeze. Seas will remain mostly in the 2 to 3 foot range. Rip Currents: Low risk today and Tuesday. && .PRELIMINARY POINT TEMPS/POPS... AMG 88 72 90 73 / 60 50 40 30 SSI 86 77 87 77 / 60 30 40 30 JAX 90 74 90 75 / 70 30 60 20 SGJ 89 73 89 75 / 40 40 40 20 GNV 92 72 91 73 / 60 50 60 30 OCF 92 72 91 73 / 70 30 60 20 && .JAX WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AM...None. && Corless/Sandrik/Kennedy
Hazardous Weather Outlook National Weather Service Jacksonville FL 339 AM EDT Mon Jul 17 2017 AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125- GAZ132>136-149>154-162>166-181015- Coastal waters from Altamaha Sound to Fernandina Beach FL out 20 NM- Coastal waters from Fernandina Beach to St. Augustine FL out 20 NM- Coastal waters from St. Augustine to Flagler Beach FL out 20 NM- Waters from Altamaha Sound GA to Fernandina Beach FL from 20 to 60 NM- Waters from Fernandina Beach to St. Augustine FL from 20 to 60 NM- Waters from St. Augustine to Flagler Beach FL from 20 to 60 NM- Hamilton-Suwannee-Columbia-Baker-Inland Nassau-Inland Duval-Union- Bradford-Clay-St. Johns-Gilchrist-Alachua-Putnam-Flagler-Marion- Coastal Nassau-Coastal Duval-Coffee-Jeff Davis-Bacon-Appling- Wayne-Atkinson-Ware-Pierce-Brantley-Inland Glynn-Coastal Glynn- Echols-Clinch-Charlton-Inland Camden-Coastal Camden- 339 AM EDT Mon Jul 17 2017 This Hazardous Weather Outlook is for Northeast Florida, Southeast Georgia and the Adjacent Coastal Waters. .DAY ONE...Today and Tonight... Scattered to numerous thunderstorms are expected to develop this afternoon and evening. Frequent lighting, heavy rainfall and localized flooding are the primary hazards. A few storms could produce strong wind gusts. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday... Scattered to numerous thunderstorms are expected Tuesday and Wednesday. Storm coverage will decrease and become more scattered across the area Thursday through Sunday. Hot temperatures are expected Thursday through Sunday with highs reaching the mid to upper 90s inland. Afternoon heat indices will be in the 104 to 109 degree range. .SPOTTER INFORMATION STATEMENT... Spotters are asked to self activate this afternoon if warnings are issued. For additional information, visit the National Weather Service in Jacksonville website on the internet at weather.gov/jax.
Special Weather Statement
National Weather Service Jacksonville FL
1226 PM EDT MON JUL 17 2017
FLZ022-171700-
Columbia FL-
1226 PM EDT MON JUL 17 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COLUMBIA COUNTY UNTIL 100
PM EDT...
At 1226 PM EDT, Doppler radar was tracking a strong thunderstorm near
Columbia, or 8 miles southwest of Lake City, moving northeast at 10
mph.
Excessive cloud-to-ground lightning and wind gusts of 40 to 50 mph
can be expected along with possible minor damage.
Locations impacted include...
Lake City, Columbia, Five Points and Watertown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3030 8261 3010 8252 3003 8274 3012 8280
3020 8279
TIME...MOT...LOC 1626Z 246DEG 10KT 3013 8276
AKSpecial Weather Statement National Weather Service Jacksonville FL 113 PM EDT MON JUL 17 2017 FLZ020-022-171745- Columbia FL-Hamilton FL- 113 PM EDT MON JUL 17 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN COLUMBIA AND SOUTHEASTERN HAMILTON COUNTIES UNTIL 145 PM EDT... At 113 PM EDT, Doppler radar was tracking a strong thunderstorm near Suwannee Valley, or near White Springs, moving east at 15 mph. Excessive cloud-to-ground lightning and wind gusts of 45 to 55 mph can be expected along with possible minor damage. Locations impacted include... Winfield and Suwannee Valley. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3025 8268 3038 8278 3051 8246 3026 8246 TIME...MOT...LOC 1713Z 249DEG 14KT 3030 8265 AK
Special Weather Statement National Weather Service Jacksonville FL 139 PM EDT MON JUL 17 2017 FLZ033-125-171815- St. Johns FL-Coastal Duval FL- 139 PM EDT MON JUL 17 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL ST. JOHNS AND SOUTHEASTERN DUVAL COUNTIES UNTIL 215 PM EDT... At 138 PM EDT, Doppler radar was tracking a strong thunderstorm over Bayard, or 7 miles southwest of Ponte Vedra Beach. This storm was nearly stationary. Excessive cloud-to-ground lightning and wind gusts of 40 to 50 mph can be expected along with possible minor damage. Locations impacted include... Ponte Vedra Beach, Palm Valley, Sawgrass and Bayard. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3010 8149 3019 8155 3031 8139 3015 8136 TIME...MOT...LOC 1738Z 253DEG 2KT 3017 8148 AK
Special Weather Statement
National Weather Service Jacksonville FL
144 PM EDT MON JUL 17 2017
GAZ132-149-171830-
Atkinson GA-Coffee GA-
144 PM EDT MON JUL 17 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL COFFEE AND CENTRAL
ATKINSON COUNTIES UNTIL 230 PM EDT...
At 144 PM EDT, Doppler radar was tracking a strong thunderstorm near
Willacoochee, moving northeast at 20 mph.
Excessive cloud-to-ground lightning and wind gusts of 40 to 50 mph
can be expected along with possible minor damage.
Locations impacted include...
Pearson, Willacoochee and Axson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3151 8279 3128 8269 3127 8270 3123 8302
3135 8306
TIME...MOT...LOC 1744Z 247DEG 15KT 3132 8299
AKThe Jacksonville radar (KJAX), 104 km away, was scanning. The volume nearest the first event began at 17:50 UTC.
2 heavy rain, 2 thunderstorm wind, 1 lightning, 1 flood. Local standard time, as filed.
The Gainesville Regional Airport measured 3.01 inches of rainfall in 67 minutes.
Over 2.25 inches of rainfall was measured in 30 minutes.
A tree was blown down along Dodge Road that crashed through a home. The time of damage was based on radar. The cost of damage was unknown, but it was estimated so the event could be included in Storm Data.
A house fire was on Moose Road due to a lightning strike. The cost of damage was unknown, but it was estimated so this event could be included in Storm Data.
A tree was blown down and crashed through an apartment building along Harts Road. The time of damage was based on radar.
Six inches of water was over McCoys Creek Blvd and Nixon Street.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2017Every state in 2017This day in weather historyWarnings in Florida, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 707636, 707637, 707639, 707638, 707640, 707635.